Prevastatin and hair loss

Post your questions about hair loss and alopecia here.

Moderator: talkhealth

Locked
2 posts
Guest Posts
Posts: 577
Joined: Wed Sep 07, 2016 4:12 pm
Quote

by Guest Posts on Wed Aug 15, 2018 4:52 pm

Prevastatin and hair loss

I am aged 69 and noticed in the last five years that my hair line at the front is receding and thinning so I am having to pull my hair forward into a fringe. I have been on prevastatin for the past 20 years due to diabetes - one of the side effects is hair loss.

I have seen a dermatologist who said I have female hair loss pattern and wondered if there is anything you can suggest to make it better. My hair overall is quite thick apart from the bit at the front. I did ask my doctor if I could come off prevastatin due to this condition and she said she would rather I had thin hair than a heart attack!
- Posted on behalf of Suzanne
talkhealth team on behalf of a guest visitor

User avatar
Dr Kapil Bhargava
Posts: 10
Joined: Tue Jul 03, 2018 9:36 am
Quote

by Dr Kapil Bhargava on Thu Aug 16, 2018 12:17 pm

Re: Prevastatin and hair loss

Dear Suzanne,

Pravastatin has been reported to cause hair loss. It would be unusual to develop hair loss after 15 years of taking it, as normally the hair loss becomes evident much earlier. Furthermore it is unusual to to have just frontal hair loss from pravastatin.

Female pattern hair loss causes thinning at the top of the scalp but in women the hair line is usually unaffected. Minoxidil, hormone replacement therapy and spironolactone can be options, however the risks and benefits of the these need to be carefully discussed with a doctor before starting one of these options.

A condition we are seeing frequently is called frontal fibrosing alopecia. In this condition there is a progressive and permanent recession of the frontal hairline. It is often accompanied or preceded by eyebrow hair loss and often body hair loss occurs years before. There is sometimes redness around the base of the hairs at the front of the scalp and some people develop itching or tenderness. If you have these changes it would be worth seeing a dermatologist with a specialist knowledge of hair disorders as this causes irreversible hair loss.
Dr Kapil Bhargava MBBS, FRCP(UK), FRCP(Derm), CCT Derm
Consultant Dermatologist & Dermatologic and Mohs Surgeon
London, UK

http://www.talkhealthpartnership.com/on ... argava.php

Locked
2 posts